Paradoxical Seizures

A paradoxical seizure is....

In MAE, it is not uncommon for some children to find that medications – whether used as monotherapy or polytherapy – actually increase the severity or frequency of seizures (which means that they cause paradoxical seizures or a worsening of the condition). Parents have seen that even medications which are specifically recommended for MAE can cause this paradoxical reaction. For one child, the standard therapeutic level of an AED may be the answer, but for another child the same levels might lead to toxicity.

Perhaps this reaction is common in MAE and similar disorders involving multiple seizure types because what works for one seizure type (say, absence) may lead to the worsening or even the emergence of another seizure type (say, tonic-clonic). What we have learned from parents in our webring is that this susceptibility to paradoxical seizures is not uncommon.